Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 52, NWS Pueblo, CO

June 30, 1998Teller County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 30, 1998, 12:21 AM MDT for Teller County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 1998, 12:21 AM MDT (06:21 UTC)
Expired
Jun 30, 1998, 1:25 AM MDT
In force
64 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Teller County, CO

The radar

The Pueblo radar (KPUX), 97 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 12:45 AM MDTHail 1Cripple Creek, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 6.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1998-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1998-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
3730 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 300621 RRA
SVRPUB
COC119-300725-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1221 AM MDT TUE JUN 30 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TELLER COUNTY IN EAST CENTRAL COLORADO

* UNTIL 125 AM MDT

* AT 1219 AM MDT...RADAR SHOWED A SEVERE STORM AT CRIPPLE CREEK OR 17
  MILES SOUTH OF WOODLAND PARK SHOWING LITTLE MOVEMENT.

SOME LOCATIONS AFFECTED WILL BE CRIPPLE CREEK THROUGH AT LEAST 1250
AM.  AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM
IS LARGE HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO
SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT
OFFERS THEH BEST PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES
WITH LITTLE WARNING.

PE/SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:00 PM MDT, 9 hours 21 minutes earlier.

Area forecast discussion, Jun 29, 3:00 PM MDT, 9 hours 21 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT MON JUN 29 1998

ANOTHER RELATIVELY QUIET NIGHT ON TAP FOR THE MAJORITY OF
SOUTHEAST COLORADO WITH THE EXCEPTION OF THE FAR NORTHEAST TO
EASTERN CWFA.

CWFA CURRENTLY MOSTLY CLEAR WITH VERY WARM TO HOT TEMPERATURES
ABOUNDING.  A THUNDERSTORM WAS ABLE TO BREAK THE CAP ALONG
BOUNDARY OVER CHEYENNE COUNTY EARLIER THIS AFTERNOON IN A REGION
WHICH AT 19Z GOES 8-9 SOUNDER DATA INDICATED LI'S IN THE -5 RANGE
AND CAPES AROUND 2000 J/KG.

VERY WARM 700 MB TEMPERATURES ALOFT...I.E. IN THE 20C RANGE WILL
LIMIT THUNDERSTORMS AGAIN HOWEVER WILL INSERT AT LEAST ISOLATED
THUNDERSTORMS FOR SO:ME OF THE FAR EASTERN CWFA ZONES.

TEMPERATURE WISE WILL GO WITH TEMPERATURES NEAR TO A CATEGORY
COOLER OVER CWFA AS COMPARED TO THIS MORNING.

"7"

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:41 PM MDTSevere Thunderstorm WarningPUBEl Paso59 min
Jun 29, 10:39 PM MDTSevere Thunderstorm WarningPUBEl Paso56 min
Jun 29, 11:37 PM MDTSevere Thunderstorm WarningPUBEl Paso33 min
Jun 30, 1:31 AM MDTSevere Thunderstorm WarningPUBTeller59 min
Jun 30, 3:52 AM MDTSevere Thunderstorm WarningPUBEl Paso63 min
Jun 30, 4:07 AM MDTSevere Thunderstorm WarningPUBPueblo63 min
Jun 30, 2:25 PM MDTSevere Thunderstorm WarningPUBCuster60 min
Jun 30, 4:52 PM MDTSevere Thunderstorm WarningPUBPueblo48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.